Table of Contents Author Guidelines Submit a Manuscript
BioMed Research International
Volume 2017 (2017), Article ID 4269875, 7 pages
https://doi.org/10.1155/2017/4269875
Review Article

Effect of Calcium Channel Blockers on Lower Urinary Tract Symptoms: A Systematic Review

1Discipline of Clinical Pharmacy, School of Pharmaceutical Sciences, Universiti Sains Malaysia, Penang, Malaysia
2Punjab University College of Pharmacy, University of the Punjab, Lahore 54000, Pakistan
3Department of Urology (Unit-I), Mayo Hospital, Lahore, Pakistan

Correspondence should be addressed to Muhammad Salman; moc.liamg@2105ksm and Amer Hayat Khan; moc.liamg@6002remard

Received 26 May 2017; Revised 21 August 2017; Accepted 12 September 2017; Published 16 October 2017

Academic Editor: Guiming Liu

Copyright © 2017 Muhammad Salman et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. Numerous medications are known to be associated with the development of lower urinary tract symptoms (LUTS). One such medication group is calcium channel blockers (CCB). Objective. To critically examine the literature regarding the involvement of CCB in manifestation of LUTS in humans. Methods. A systematic literature search was conducted on PubMed, SciELO, Scopus, and OpenGrey databases to find all potentially relevant research studies before August 2016. Results. Five studies met the inclusion criteria and were included in this review. Three out of five studies stated that CCB were involved in either precipitation or exacerbation of LUTS. As for the remaining two studies, one study found out that only the monotherapy of CCB was associated with increased prevalence of nocturia and voiding symptoms in young females, whereas the other study reported an inverse association of CCB with LUTS. The methodological quality of studies was considered high for four studies and low for one study. Conclusion. Healthcare providers should make efforts for an earlier identification of the individuals at risk of LUTS prior to the commencement of CCB therapy. Moreover, patients should be counselled to notify their healthcare provider if they notice urinary symptoms after the initiation of CCB.